Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2019, 11:33 PM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2019, 11:33 PM CDT (04:33 UTC)
- Expired
- Apr 11, 2019, 12:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 675 m²/s²
- 0-3 km storm-relative helicity
- 1018 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WUUS53 KDMX 110433
SVRDMX
IAC001-009-029-077-110515-
/O.NEW.KDMX.SV.W.0001.190411T0433Z-190411T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1133 PM CDT WED APR 10 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Cass County in southwestern Iowa...
Western Guthrie County in west central Iowa...
Southeastern Audubon County in west central Iowa...
Northern Adair County in southwestern Iowa...
* Until 1215 AM CDT.
* At 1132 PM CDT, a severe thunderstorm was located near Atlantic,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Guthrie Center, Stuart, Lake Panorama, Anita, Exira,
Adair, Lewis, Casey, Massena, Menlo, Cumberland, Brayton, Marne,
Wiota, Lake Anita State Park, Cold Springs State Park, Atlantic
Municipal Airport, Anita Municipal Airport and Springbrook State
Park.
This includes Interstate 80 between mile markers 50 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4149 9515 4151 9511 4151 9504 4154 9504
4179 9448 4140 9425 4116 9498 4116 9504
4137 9516
TIME...MOT...LOC 0432Z 240DEG 49KT 4134 9499
HAIL...1.00IN
WIND...60MPH
$$
Donavon2 follow-up statements
726
WWUS53 KDMX 110448
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1148 PM CDT WED APR 10 2019
IAC001-009-029-077-110515-
/O.CON.KDMX.SV.W.0001.000000T0000Z-190411T0515Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
1148 PM CDT WED APR 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN CASS...WESTERN GUTHRIE...SOUTHEASTERN AUDUBON AND
NORTHERN ADAIR COUNTIES...
At 1147 PM CDT, a severe thunderstorm was located 14 miles northeast
of Atlantic, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Guthrie Center, Stuart, Lake Panorama, Anita, Exira, Adair, Casey,
Menlo, Brayton, Wiota, Lake Anita State Park, Anita Municipal Airport
and Springbrook State Park.
This includes Interstate 80 between mile markers 58 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4154 9504 4179 9448 4140 9425 4126 9485
TIME...MOT...LOC 0447Z 233DEG 50KT 4151 9478
HAIL...1.00IN
WIND...60MPH
$$
Donavon075
WWUS53 KDMX 110457
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1157 PM CDT WED APR 10 2019
IAC001-009-029-077-110515-
/O.CON.KDMX.SV.W.0001.000000T0000Z-190411T0515Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
1157 PM CDT WED APR 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN CASS...WESTERN GUTHRIE...SOUTHEASTERN AUDUBON AND
NORTHERN ADAIR COUNTIES...
At 1157 PM CDT, a severe thunderstorm was located 8 miles southwest
of Guthrie Center, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Guthrie Center, Stuart, Lake Panorama, Anita, Adair, Casey, Menlo and
Springbrook State Park.
This includes Interstate 80 between mile markers 70 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4179 9448 4140 9425 4133 9468 4162 9486
TIME...MOT...LOC 0457Z 240DEG 49KT 4158 9461
HAIL...1.00IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:56 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 10, 6:56 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 656 PM CDT Wed Apr 10 2019 .DISCUSSION.../Tonight through Wednesday/ Issued at 337 PM CDT Wed Apr 10 2019 Focus will be on the next 24 to 36 hours with the impending large storm system to impact Iowa continuing tonight through the end of the week. Continue to see cooler temperatures than previously expected along the far northern border and warm temperatures into the south this afternoon. The cooler thermal profile is going to lead to some issues overnight as precipitation now expected to potentially be more of a rain/fzra mix in the far northwest around the Estherville area, with the remainder of the forecast area warm enough at the surface for just rain showers and thunderstorms. Limited icing expected on the roads this evening in the far northwest, with elevated surfaces being mostly impacted from the icing potential. Although with some icing still possible will issue a winter weather advisory for Emmet County tonight. Otherwise remainder of the forecast area to see rain with no icing potential. Limited icing even in Emmet County after 06z with temperatures slowly warming some toward morning as warmer air moves in. Winds to remain strong overnight and will continue the wind advisory across much of the forecast area. Thunderstorm potential to increase tonight as the surface low lifts northeastward into northeastern KS and far NW MO late tonight. Another vort max to lift through eastern NE/western IA this evening into late tonight, which should allow some storms to fire in eastern NE this evening and lift through western/northern portions of the forecast area late tonight. While storms will remain elevated, there will be enough elevated CAPE and cool thermal profiles that some severe hail potential remains in place. Otherwise precipitation to move through Thursday morning with gusty winds continuing. Focus then shifts to the warm front lifting north through the forecast area Thursday and the attendant dryline lifting northward and overtaking the warm front toward the afternoon hours. As the low lifts northeastward toward the Omaha area by mid- day and then into NW Iowa by late afternoon/early evening the warm front will lift through southern/central Iowa and be in the vicinity of I-80 to Hwy 30 from 18z to 21z Thursday. Some clearing will be possible with the dry slot lifting into the south central and central Iowa through the afternoon. As this lifts north, storms could fire on the nose of the dry slot and in the vicinity of the surface warm front. Winds north of the front to be out of the east and strong southerly winds south of the front. This will provide strong low level shear and also have strong deep layer shear in place around 60+kts aloft. O-3km CAPE and SRH potential increasing to around 150-200 J/Kg and 200-400 m2/s2 respectively in vicinity of the boundary. With some clearing could also have MUCAPE values in the 500-1000 J/kg range. This will represent a conditional threat, but the potential for strong to severe storms is apparent along the boundary through the afternoon hours Thursday. Shear profile and hodographs suggest a small window for low-topped supercell tornadoes. Any activity will also present a threat of severe wind gusts given the strong flow aloft with 850mb winds in the 50-60kt range. Therefore have increased pops in the far east through the afternoon hours and also started messaging this potential. Still somewhat conditional given the Marginal threat for severe weather from SPC. The main threat area will be through the afternoon along and east of I-35 and along and south of Hwy 20 roughly. Into Thursday evening, some precipitation potential still exists with thunder potential waning through the overnight as colder air moves in. Therefore expect some snow to mix in on the backside with some very light accumulations less than an inch possible in the far northwest. Little or no accumulations elsewhere. Only other change in the near term was to extend the wind advisory across the south and through Thursday afternoon with mixing in the dry slot. Little changes in the extended from the previous forecast with colder conditions remaining Friday and some small chances for precipitation Saturday night into Sunday and again toward the middle of next week. Temperatures to remain cooler into the weekend and moderate into next week. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 656 PM CDT Wed Apr 10 2019 Many concerns over the next 24 hours including wind; convection yet west of I35 heading toward KFOD,KMCW, and KALO sites 04z through 13z. Possible band of weak convection nearing KDSM by 10z moving northeast. Along the occlusion quickly flaring northeast mid to late morning through afternoon; potential for line of svr low topped convection from around 17z through 23z moving quickly northeast at 45 to 50 mph with immediate transition following the storms over the south and east to possible dry slot strong southwest winds aft 20z. Though confidence increasing; timing and exact details will likely need adjustments. Rapidly changing conditions expected most of Thursday. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT Thursday for IAZ044>050-057>062- 070>075-081>086. Wind Advisory until 1 PM CDT Thursday for IAZ004>007-015>017- 023>028-033>039. Winter Weather Advisory until 7 AM CDT Thursday for IAZ004. Wind Advisory from 10 AM to 7 PM CDT Thursday for IAZ092>097. && DISCUSSION...Beerends AVIATION...REV
Hazardous weather outlook, Apr 10, 4:12 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 412 PM CDT Wed Apr 10 2019 IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-112115- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello- 412 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin and the Cedar River basin. A Wind Advisory is in effect this afternoon through much of Thursday. Thunderstorms are expected this evening through tonight, especially west of Interstate 35. A few storms may be strong to severe, with hail the main threat. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible during the afternoon primarily in south-central and eastern areas, with primary threats of a few tornadoes and damaging winds. River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin and the Cedar River basin. A Wind Advisory is in effect through Thursday afternoon. Strong non-thunderstorm winds will into Friday as well. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rainfall reports will be appreciated. IAZ004-112115- Emmet- 412 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin. A Wind Advisory is in effect this afternoon through much of Thursday. Thunderstorms are expected this evening through tonight, especially west of Interstate 35. A few storms may be strong to severe, with hail the main threat. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening through tonight. A few storms may be strong, with hail the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River Flood Warnings remain in effect and Watches have been issued for portions of the upper Des Moines River basin. A Wind Advisory is in effect through Thursday afternoon. Strong non-thunderstorm winds will into Friday as well. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rainfall reports will be appreciated. IAZ092>097-112115- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 412 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected this evening through tonight, especially west of Interstate 35. A few storms may be strong to severe, with hail the main threat. Winds of 20 to 30 mph, with gusts to 35 mph will continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible during the afternoon, with primary threats of a few tornadoes and damaging winds. A Wind Advisory is in effect Thursday mid-morning and through the afternoon. Strong non- thunderstorm winds will into Friday as well. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed, however, there is a chance spotter activation will be needed Wednesday afternoon and evening southwest and west. CURTIS
In the hours before
Special weather statement, Apr 10, 9:58 PM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 958 PM CDT Wed Apr 10 2019 IAZ004>007-015>017-023>027-033>035-110500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 958 PM CDT Wed Apr 10 2019 ...Thunderstorms With Small Hail Possible... An area of showers and thunderstorms is developing across the region this evening and moving rapidly northeast toward northern Iowa. Some of the storms may produce pea to nickel sized hail as they move northeast. Strong gusty winds are already in place over much of the area. In some of the heavier showers, winds may briefly gust to 50 to 55 mph. Persons traveling about the area tonight should be aware of the strong winds and potential for brief bouts of small hail. REV
Local storm report, Apr 10, 11:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL GARNER 43.10N 93.60W
04/10/2019 M1.00 INCH HANCOCK IA TRAINED SPOTTER
&&
RDThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 41 min |
| Apr 11, 4:33 AM CDT | High Wind Warning | DMX | Boone, Calhoun, Carroll, Cerro Gordo, Emmet, Franklin and 12 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.